Loading ...
Sorry, an error occurred while loading the content.
 

Re: [John Muir Trail] Re: diamox side effects

Expand Messages
  • Carolsteveyoung
    If that Nepalese guide was Sherpa, they breathe once a min. at sea level and have villages above 18000 ft. I doubt if garlic soup is that big a deal. My guess
    Message 1 of 32 , Aug 3, 2013
      If that Nepalese guide was Sherpa, they breathe once a min. at sea level and have villages above 18000 ft. I doubt if garlic soup is that big a deal. My guess is that the soup is salted enough to encourage thirst. 

      First stage of acclimating to altitude is to increase blood volume. This is plasma very similar to composition of sea water. You need fluids and electrolytes esp. salt. This takes 24-48 hr to be well started, then continues. 

      Next phase is increased red blood cells. You need protein and sufficient iron. Iron not usually a problem for male Westerners. Individuals who need iron supplement usually females should plan for it. This phase takes several days, even weeks. 

      About 1000 ft per night is the standard. Doesn't matter much how high you hike as long as you sleep lower. 

      Going above 10,000 ft in less than a week is the usual instigator. Such as driving from sea level to fast start a hike at 7000 ft. 

      Altitude sickness is not just an inconvenient headache etc. Can be life threatening, and can develop even in very fit people. Treatment is to go DOWN until symptoms disappear. Effect is usually sudden and pronounced. 

      The danger is that an individual can become so weak that can't go anywhere under their own power. 

      I have no medical training, but happened to hike JMT a few days with two research MDs who were blood specialists and I listened carefully. Thought they might have special hints but no. They weren't using any Meds but this was in 1999. 

      Steve Young
      Geneva IL


      On Aug 2, 2013, at 6:34 PM, "mauger53" <mauger53@...> wrote:

       



      Hi

      A few years ago, I went for 2 treks in the Himalayas. We had diamox with us but our nepalese guide told us that this was not required unless we get really sick.

      He suggested a good acclimatization phase (hike high, sleep low) and a garlic soup every evening. It is a traditional nepalese recipe. It help thin the blood. I doubted at first, but when he told that he had climbed that pass 28 times with several clients at 5400 m (close to 18 000 feet), we decided to try. We met 2 other groups from the same agency on our way up (for a total of 20 persons) that were having the same soup :-) and, only one person had suffered from strong headache but was able to make the pass.

      Back home, I told this to some friends who are doctors, but no one were aware of this. I had found some internet sites like this one :
      http://www.ugcs.caltech.edu/~alpine/wiki/Climbing_Nutrition
      that has links to other sites.

      Has anyone tried this ?

      Michel
      Montreal, Canada

      --- In johnmuirtrail@yahoogroups.com, "klsever72" <ramonsterwear@...> wrote:
      >
      > Hi all!
      > I've been a reader of this group for going on 8 months or so, but have yet to post, so... hello!
      > Myself and a group of friends are heading out from Roads End Wednesday morning and if all goes as planned hiking out of Whitney Portal the next Tuesday.
      > I have a history of getting wicked headaches at altitude- even hiking in Desolation and around Tahoe has nailed me- so for this trip my VERY experienced backpacker mother recommended I do what she does and pop some Diamox a couple days before and a couple days into this trip.
      > I took my first dose last night and i feel like i took a large dose of Benadryl- groggy and fatigued. Plus it makes me pee all the time when i'm trying to stay hydrated pre-trip. Last night i had a hard time sleeping because of the 'tingling in the extremities' side effect i was warned of.
      > So my question is this- has anyone had any experience with these side effects? Has anyone discontinued use because of them and faced the altitude w/o? Has anyone tried cutting down on the dosage with any success?
      > Curious and now more than a tad nervous about altitude (we'll be camping at roads end one night but then we'll be heading up to middle or upper paradise and then on to Rae from there for night 2, which ascends us rather rapidly....
      > Thanks!
      > Kathie
      >

    • Robert
      For me, it is obvious its the Diamox as I never got that sensation from altitude before. Tingling in the extremities may be a side effect for some, but I am
      Message 32 of 32 , Aug 4, 2013
        For me, it is obvious its the Diamox as I never got that sensation from altitude before. Tingling in the extremities may be a side effect for some, but I am unaware of it being one of the major, trip-ending complaints of AMS. My symptoms of altitude were the usual headache and lack of appetite, occasionally severe nausea. My worst case ever was while on a 400 mg dose of ibuprofen, (pre-Diamox days for me), and I felt great until just above Trail Camp going up Whitney when I got a nausea, headache, and severe nosebleed. I quickly turned around, and felt better once I got down to Outpost Camp. This incident was what prompted me to start my research on Diamox, and speak with my doctor about it. Again, I am not a big prescription drug proponent, but some of the other 'home' remedies just seem like the 'placebo effect' to me.

        --- In johnmuirtrail@yahoogroups.com, steve herr <groundhogsteve@...> wrote:
        >
        > But isn't tingling in the extremities one of the symptoms of AMS to begin with?  How is one supposed to know if it's AMS or Diamox?
        >
      Your message has been successfully submitted and would be delivered to recipients shortly.